Alert archive / Oregon / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Medford, OR

December 10, 2015Curry County, Josephine County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Dec 10, 2015, 11:25 AM PST for Curry County, Josephine County, Oregon. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2015, 11:25 AM PST (19:25 UTC)
Expired
Dec 10, 2015, 11:44 AM PST
In force
19 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Curry County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS56 KMFR 101925
SVRMFR
ORC015-033-102000-
/O.NEW.KMFR.SV.W.0037.151210T1925Z-151210T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1125 AM PST THU DEC 10 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CURRY COUNTY IN SOUTHWESTERN OREGON...
  SOUTHWESTERN JOSEPHINE COUNTY IN SOUTHWESTERN OREGON...

* UNTIL NOON PST

* AT 1124 AM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF ALFRED A. LOEB
  STATE PARK...OR 12 MILES EAST OF BROOKINGS...AND MOVING NORTHEAST
  AT 35 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL CURRY AND SOUTHWESTERN JOSEPHINE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS IS A WEAK SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER... INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT
LINE WINDS... AND POSSIBLY FUNNEL CLOUDS OR TORNADOES. MOVE QUICKLY
TO A SAFE SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM
SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 4226 12404 4210 12380 4199 12409 4200 12411
      4204 12418
TIME...MOT...LOC 1924Z 224DEG 30KT 4208 12406 

$$

WRIGHT
1 follow-up statement
354 
WWUS56 KMFR 101944
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1144 AM PST THU DEC 10 2015

ORC015-033-101953-
/O.CAN.KMFR.SV.W.0037.000000T0000Z-151210T2000Z/
CURRY OR-JOSEPHINE OR-
1144 AM PST THU DEC 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CURRY AND
SOUTHWESTERN JOSEPHINE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4226 12404 4210 12380 4199 12409 4200 12411
      4204 12418
TIME...MOT...LOC 1942Z 224DEG 30KT 4220 12391 

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 9:15 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 10, 9:15 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
915 AM PST THU DEC 10 2015

.DISCUSSION...LAST NIGHT FEATURED HIGH WINDS...HEAVY RAIN...AND
SOME THUNDERSTORMS. 53 LIGHTNING STRIKES OCCURRED IN CURRY COUNTY...23
IN COOS COUNTY...AND 12 IN DOUGLAS COUNTY. THIS INSTABILITY WILL
CONTINUE TODAY AS A BROAD FETCH OF CONVECTIVE CLOUDS ARE NOTED ON
THE THE SATELLITE IMAGERY THIS MORNING...PUSHING TOWARDS THE
OREGON COAST. THE HRRR REFLECTIVITY PRODUCT HAS BEEN CAPTURING THE
THUNDERSTORM POTENTIAL...AND IT SUGGESTS THIS WILL CONTINUE
THROUGH THE DAY...GENERALLY FROM INTERSTATE 5 WEST TO THE COAST.

HIGHEST WIND GUSTS REGISTERED AT 70 MPH IN THE HIGHER TERRAIN OF
SOUTHWESTERN OREGON...AND 40 TO 60 MPH AT THE IMMEDIATE
COASTLINE. EAST SIDE GUSTED TO 60 MPH. WINDS WILL DIMINISH SOME
TODAY...GENERALLY BELOW ADVISORY OR WARNING CRITERIA FROM THE
CASCADES WEST...BUT WILL REMAIN GUSTY. EAST SIDE WINDS WILL TAKE
MORE TIME TO DIMINISH BELOW CRITERIA.

RAINFALL RANGED FROM A HALF INCH TO 2 INCHES ACROSS MOST OF THE
FORECAST AREA...WITH HEAVIEST AMOUNTS IN THE COAST RANGE AND INTO
SISKIYOU COUNTY. RAINFALL WILL BE MORE SHOWERY TODAY BUT HEAVY
RAIN IS POSSIBLE WITHIN ANY OF THE SHOWERS. AN AREAL FLOOD WATCH
CONTINUES IN SISKIYOU...COOS...AND CURRY COUNTIES FOR MAINLY URBAN
AND SMALL STREAM FLOODING POTENTIAL...AS WELL AS TO HIGHLIGHT THE
COQUILLE RIVER AT COQUILLE REACHING ACTION STAGE. RIVER LEVELS
SHOULD GENERALLY STEADY SOME OR FALL TODAY WITH SNOW LEVELS
FALLING AND PRECIPITATION BECOMING MORE SHOWERY.

SNOW LEVELS HAVE DROPPED SHARPLY THIS MORNING AND SNOW IS FALLING
OVER THE CASCADES AND EAST OF THE CASCADES. SNOW SHOWERS WILL
CONTINUE THROUGH THE NIGHT MOSTLY ABOVE 4000 FEET...AND A WINTER
WEATHER ADVISORY AT WSWMFR HIGHLIGHTS THIS IMPACT. OF NOTE IS THE
LATEST SREF PLUME GUIDANCE...AN INDICATOR OF CONFIDENCE FOR SNOW
AMOUNTS ON EXPOSED AREAS OF HIGH TERRAIN. THE LATEST AVERAGE 3-DAY
SNOWFALL FORECAST AMONGST THE ENSEMBLE MEMBERS SHOWS 50 INCHES OF
SNOW AT CRATER LAKE. THESE ARE SNOWFALL AMOUNTS THAT HAVEN'T BEEN
OBSERVED SINCE 2010...AND IF THIS OCCURS IT WILL BE VERY BENEFICIAL
FOR SNOWPACK BUT WILL CERTAINLY HAVE SIGNIFICANT TRAVEL IMPACTS OVER
THE PASSES.

PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR DETAILS ON THE
CONTINUED ACTIVE WEATHER PATTERN THROUGH THE WEEKEND.

&&

.AVIATION...FOR THE 10/12Z TAF CYCLE...GUSTY SOUTHWEST
WINDS WITH WIDESPREAD SHOWERS AND SNOW SHOWERS WILL CONTINUE ACROSS
THE AREA THIS MORNING THROUGH TONIGHT. THERE WILL ALSO BE SCATTERED
THUNDERSTORMS WEST OF THE CASCADES. THESE THUNDERSTORMS MAY PRODUCE
SMALL HAIL AND STRONG DOWNDRAFTS. THERE WILL BE BROKEN TO OVERCAST
CEILINGS THROUGH TONIGHT. CONDITIONS WILL BE MAINLY VFR WITH
OCCASIONAL MVFR NEAR SHOWERS...EXCEPT A MIX OF IFR AND MVFR
CONDITIONS WILL DEVELOP IN WEST SIDE VALLEYS TONIGHT. -DW

&&

.MARINE...UPDATED 845 AM PST THURSDAY 9 DEC 2015...A DEEP LOW
CENTERED OFFSHORE FROM WASHINGTON WILL CONTINUE TO PRODUCE SOUTHWEST
WINDS TODAY...BUT THESE WILL REMAIN BELOW GALE STRENGTH.
HOWEVER...GALE FORCE GUSTS MAY ACCOMPANY THUNDERSTORMS THROUGH THIS
EVENING. WEST SWELL WILL BUILD TO A PEAK LATE THIS AFTERNOON OF 25
TO 32 FEET...THEN HEAVY SEAS WILL CONTINUE THROUGH FRIDAY NIGHT.
GALES ARE LIKELY TO RETURN WITH A FRONT ON SATURDAY THEN A SERIES OF
DISTURBANCES WILL CONTINUE INTO EARLY NEXT WEEK WITH SEAS REMAINING
HIGH AND VERY STEEP. -BPN/DW

&&

.PREV DISCUSSION... /ISSUED 441 AM PST THU DEC 10 2015/

DISCUSSION...ALTHOUGH THE SYSTEM ON SATELLITE APPEARS TO HAVE
MOVED THROUGH MUCH OF THE AREA THIS MORNING THERE ARE ARE SEVERAL
LINES OF CONVECTION OFFSHORE THAT ARE PUTTING DOWN LIGHTNING AT
THIS TIME. THIS LINES WILL MOVE THROUGH THE REGION EARLY THIS
MORNING WITH BRIEF VERY HEAVY PRECIP EXPECTED. INSTABILITY IS
INDICATED ALMOST UP TO THE CASCADES...AND IN THE STRONGEST
CONVECTION THIS MAY LOWER SNOW DOWN TO THE WEST SIDE I-5 PASSES
BEYOND WHAT IS EXPECTE AT SISKIYOU SUMMIT. A SHORT WAVE MOVES
THROUGH THE REGION AS IT SITS BENEATH THE LEFT EXIT REGION OF A
145 KT JET FRIDAY. THIS WILL BRING ANOTHER ROUND OF MODERATE SNOW
TO THE CASCADES...BUT WITH THE CURRENT ADVISORIES IN EFFECT WILL
WAIT UNTIL THIS ROUND PASSES BEFORE ISSUING THE NEXT ADVISORY.

THE NEXT ROUND OF HEAVY PRECIPITATION CONTINUES ON TRACK SATURDAY
AS THE JET CONTINUES TO FOCUS ON THE REGION. THIS SYSTEM WILL
HAVE A LONGER DURATION WITH THE SAME PATTERN OF BROAD UPPER
DIVERGENCE...LOW LEVEL CONVERGENCE AND OROGRAPHIC LIFT BRING
STRONG VERTICAL MOTION OVER THE AREA. WITH A SUB-TROPICAL MOISTURE
TAP THIS WILL RESULT IN VERY HEAVY PRECIP RATES..ESPECIALLY IN THE
SOUTH COASTAL RANGES...THE CASCADES AND SISKIYOUS. SNOW LEVELS ARE
EXPECTED TO START LOW ON SATURDAY...BUT RISE ABOVE PASS LEVELS
SATURDAY AFTERNOON INTO SUNDAY. THIS WILL COMPLICATE RUNOFFCONDITIONS
AT THE LOWER LEVEL OF SNOW COVER THAT MAY SEE A SNOW MELT
CONTRIBUTION TO THE HEAVY PRECIP RUNOFF IN WELL SATURATED SOIL
CONDITIONS. THIS MAY CAUSE SLIDES ACROSS THE REGION ESPECIALLY ON
RECENT FIRE AREAS...AND SLUMPS ALONG HIGHWAY 101. SVEN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 2 PM PST THIS AFTERNOON FOR ORZ029>031.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY ABOVE 4500 FEET
     FOR FOR ORZ029>031.
     FLOOD WATCH THROUGH FRIDAY MORNING FOR ORZ021-022-024.
     HIGH SURF WARNING UNTIL 2 AM PST SATURDAY FOR ORZ021-022.
     FLASH FLOOD WATCH UNTIL 10 AM PST THIS MORNING FOR ORZ023.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY ABOVE 4500 FEET
     FOR FOR ORZ025-027-028.

CA...HIGH WIND WARNING UNTIL 2 PM PST THIS AFTERNOON FOR CAZ083>085.
     FLASH FLOOD WATCH UNTIL 10 AM PST THIS MORNING FOR CAZ080.
     FLOOD WATCH THROUGH FRIDAY MORNING FOR CAZ080.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY ABOVE 4000 FEET FOR FOR CAZ080>083.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 AM PST THIS MORNING FOR PZZ350-356-376.
     HAZARDOUS SEAS WARNING UNTIL 7 AM PST SATURDAY FOR
     PZZ350-356-376.
     GALE WARNING UNTIL 2 PM PST THIS AFTERNOON FOR PZZ370.
     HAZARDOUS SEAS WARNING UNTIL 7 AM PST SATURDAY FOR PZZ370.

NSK/SBN/DW

In the hours before

Special weather statement, Dec 10, 10:41 AM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1041 AM PST THU DEC 10 2015

ORZ024-101915-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
1041 AM PST THU DEC 10 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CURRY AND SOUTH CENTRAL
JOSEPHINE COUNTIES...

AT 1040 AM PST...A STRONG THUNDERSTORM WAS OVER OBRIEN...OR 8 MILES
SOUTH OF CAVE JUNCTION...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...CAVE JUNCTION...TAKILMA AND OBRIEN AND
HIGHWAY 199 FROM THE CALIFORNIA BORDER TO CAVE JUNCTION.

LAT...LON 4218 12365 4211 12350 4200 12363 4199 12366
      4200 12396
TIME...MOT...LOC 1840Z 234DEG 40KT 4206 12370

WRIGHT
Special weather statement, Dec 10, 10:58 AM PST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1058 AM PST THU DEC 10 2015

ORZ022-101915-
CURRY COUNTY COAST OR-
1058 AM PST THU DEC 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CURRY COUNTY UNTIL
1115 AM PST...

AT 1056 AM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF GOLD BEACH OR 9 MILES NORTH OF PISTOL RIVER MOVING
NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...GOLD BEACH...NESIKA BEACH. HIGHWAY 101
MAY BE IMPACTED BY HIGH WINDS AND HAIL. TRAVELERS SHOULD USE CAUTION.

LAT...LON 4246 12442 4248 12443 4249 12442 4250 12442
      4259 12431 4232 12429 4233 12443 4239 12442
      4242 12443 4244 12444
TIME...MOT...LOC 1856Z 242DEG 41KT 4241 12440

WRIGHT
Local storm report, Dec 10, 11:04 AM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1104 AM PST THU DEC 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSE ASHLAND           42.18N 122.69W
12/10/2015  M1.00 INCH       JACKSON            OR   TRAINED SPOTTER

            12 HOUR ACCUMULATION SINCE 7AM OBSERVER
            LOCATION IN TOWN SE.

&&

CZS
Local storm report, Dec 10, 11:08 AM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1108 AM PST THU DEC 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       2 SSW OBRIEN            42.05N 123.71W
12/10/2015  M2.02 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL. OBSERVER LOCATION 1 MI S OF
            OBRIEN.

&&

CZS
Local storm report, Dec 10, 11:16 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1116 AM PST THU DEC 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HAIL             GOLD BEACH              42.41N 124.42W
12/10/2015  M0.75 INCH       CURRY              OR   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

CZS
Local storm report, Dec 10, 11:19 AM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1119 AM PST THU DEC 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HAIL             GOLD BEACH              42.41N 124.42W
12/10/2015  M1.00 INCH       CURRY              OR   PUBLIC

&&

CZS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 10:37 AM PSTSpecial Weather StatementMFRCurry23 min
Dec 10, 10:41 AM PSTSpecial Weather StatementMFRJosephine34 min
Dec 10, 10:58 AM PSTSpecial Weather StatementMFRCurry17 min
Dec 10, 11:19 AM PSTSevere Thunderstorm WarningMFRCoos, Curry, Josephine26 min
Dec 10, 11:49 AM PSTSpecial Weather StatementMFRJosephine41 min
Dec 10, 1:45 PM PSTRiver Flood WatchMFRCoos, Curry, Douglas9 hr
Dec 10, 1:45 PM PSTRiver Flood WatchMFRCoos, Curry, Douglas21 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.